Kentucky, 2017

Flood in Kentucky, December 23, 2017

December 23, 2017 · NWS PAH · 1 event in 1 county or zone

Copious amounts of moisture interacted with a cold front and an upper level disturbance to produce heavy rainfall over much of western Kentucky. The cold front moved slowly southeast across western Kentucky as the 500 mb shortwave tracked from the southern Plains to the middle Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Copious amounts of moisture interacted with a cold front and an upper level disturbance to produce heavy rainfall over much of western Kentucky. The cold front moved slowly southeast across western Kentucky as the 500 mb shortwave tracked from the southern Plains to the middle Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 2:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 23, 2:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
255 AM CST Sat Dec 23 2017

.SHORT TERM...(Today through Monday night)
Issued at 243 AM CST Sat Dec 23 2017

Two main windows of opportunity for the primary forecast challenge
include the rain this morning, including the flood threat in the
southeast (inherited/existing FFA), and then the transition to
mix/change-over before ending in the northwest/also inherited and
can be seen occurring over parts of MO and even into nrn AR. Good
collab with LSX/SGF/ILX yields perhaps a dusting in our northwest
counties this morning, 1/2 inch ish or less with surface and
ground temps above freezing so we're mainly grassy/sheltered
locations.

Existing reports of flooding just to our south in TN border
counties, with more rainfall incoming, suggests holding onto FFA
headline probably the prudent thing to do, although we have had no
such reports thus far in our counties. Did have to include
isolated thunder mention pre dawn, given strikes nearby and into
Calloway county, and with surface Low still deepening as it
develops/moves northeast. Dropped that mention after 12Z and will
let FFA expire at 15Z as inherited.

The Sunday system has not changed much. Good collab with neighbors
and light qpf in colder environ means maybe a dusting of a half
inch or less mainly for our northern counties along/north of I-64
corridor in southern IL/southwest IN. Lowered the blend ratios a
few, per collab with northern neighbors.

.LONG TERM...(Tuesday through Friday)
Issued at 243 AM CST Sat Dec 23 2017

Primary forecast issue in the long term remains the potential for
light precipitation late in the period. Forecast confidence starts
off better than average early in the period, then drops off by
Thursday and Friday as model solutions diverge.

The upper level pattern will start off with a broad trough in the
eastern U.S. south of a Hudson Bay low, while a weak ridge persists
off the Pacific coast. The resultant northwest flow pattern over
much of the continental U.S. and strong Arctic high pressure ridging
south from Canada will keep temperatures about 5 to 10 degrees below
normal through the period.

Dry conditions should prevail Tuesday and Wednesday as arctic high
pressure remains in control. Model solutions begin to diverge by
Wednesday night and Thursday as southern stream energy approaches
from the southern Plains and lifts moisture northward into the cold
air mass in place across the forecast area. This will set the stage
for a chance of light snow--possibly mixed at times with light rain
across southern portions of the region--Thursday into Friday.

Given the still poor run-to-run and model-to-model consistency,
forecast is still largely reflective of a model blend. This will
keep the best chance for precipitation in the forecast Thursday and
Thursday night, with smaller chances lingering into Friday and
Friday night to account for the slower 12Z ECMWF. Potential snow
accumulation is quite uncertain at this point, but still looks to be
fairly low.

&&

.AVIATION...
Issued at 243 AM CST Sat Dec 23 2017

Anticipate continued IFR cigs/vsbys with pcpn this morning, with
some occasional improvements to low end VFR. A fairly quick
transition to VFR vsbys will occur with pcpn ending thereafter,
with cigs not too far behind on some afternoon clearing. Don't
think we'll see any mix/change-over at the terminals themselves,
mainly it will be just to the north, with KCGI/KEVV holding a
slight chance of such for an hour or two mid morning ish, too
small a chance to include just yet, but will monitor trends for
any such mention on next issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flash Flood Watch until 9 AM CST this morning for KYZ006-009-012-
     017-022.

&&
Hazardous weather outlook, Dec 23, 3:26 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 AM CST Sat Dec 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 AM CST Sat Dec 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect until 9 AM for our
Tennessee border counties in western Kentucky, from Murray,
eastward toward Hopkinsville. Refer to the Watch for details.

Rain may change to snow before ending today, mainly for our
northwest counties in southeast Missouri and southern Illinois.
Little accumulation is expected, and if any occurs, it will be
mainly on grassy and sheltered surfaces as air and ground
temperatures remain above freezing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain may mix with or change to snow Sunday, mainly for our
northern counties, especially along and north of Interstate 64 in
southern Illinois and southwest Indiana. A light dusting is
possible there.

Light snow, mixed at times with light rain over southern portions of
the region, is possible Thursday into Friday. Potential snow
accumulation is quite uncertain at this point, but still looks to be
fairly low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and any flooding are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Todd

When
December 23, 4:00 AM CST to 10:00 AM CST
Where
Todd County, Guthrie to 2.23 mi ENE of Anderson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.650, -87.170

Several roads in Guthrie were closed due to high water. Water was over Highway 181 near U.S. Highway 41 west of Guthrie. Water was also reported over Highway 848 north of Guthrie. Two to three inches of rain fell over the area in the preceding 12 hours or so.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726523.